The San Joaquin County Office of Education had a Town Hall Meeting on 10/3/22 regarding fentanyl use and the precautions that parents and schools can take. If you would like to see this Town Hall please click this link https://youtu.be/hlEvtDYyN6Y..
Why is fentanyl so dangerous?
As we mentioned above, fentanyl is incredibly potent. While it targets the parts of the brain that control pain and emotions, its effects can include drowsiness, nausea, confusion, respiratory depression and arrest, unconsciousness and death. It is about 50 times stronger than heroin and roughly 100 times more powerful than morphine, according to the U.S. Centers for Disease Control and Prevention.
“A typical lethal dose for an adult is about two milligrams,” Lambert says, “and when these pills are getting stamped by these counterfeit operations, they’re not doing a great amount of quality control. So it’s very unpredictable as to what’s going to end up in there.”
Young people might be accustomed to taking a certain dosage of a typical medication, like one pill for example. But if it contains two milligrams or more of fentanyl, a single pill could be fatal. Experts say the only safe medications are those prescribed by a trusted medical professional and dispensed through a licensed pharmacist.
How are children and teens getting this drug?
Children and teens can acquire illegal pills through friends, or they may buy them through social media or websites.
“Previously, the biggest concern was getting medications from the medicine cabinet at home,” Lambert says. “These newer pills are clearly black-market, and they’re buying them from unknown sources or from dealers.”
According to the Drug Enforcement Agency, illicit fentanyl is primarily manufactured outside the country in secret labs and smuggled into the U.S., where it’s sold on the illegal drug market. While it can go by a number of street names, it’s increasingly being pressed into pills made to look like legitimate prescription opioids. It can also be sold in the form of powders, nasal sprays, eye drops and small candies.
Meanwhile, because it’s relatively cheap to produce, fentanyl is showing up in other street drugs like cocaine, heroin and MDMA.
“So the message that we’re trying to get out to everybody is really not to trust your eyes,” Lambert says. “It’s virtually impossible to tell what is counterfeit, so if you’re buying something off somebody, you’re not going to be able to tell what it is. And in all likelihood — just economically — it’s probably counterfeit with fentanyl.”
What steps can parents take to prevent opioid abuse?
There are a number of research-based strategies that can reduce the likelihood that a young person will go down the path of substance abuse. We’ll include some resources below, but here’s what Lambert has to say:
“In general, it’s about building warm, supportive relationships, setting firm boundaries, fair consequences, monitoring, keeping track of who your kids are hanging out with, knowing their friends, and knowing their friends’ parents as well,” he says. “And really one of the most important things is maintaining ongoing communication about the risks of substance use.”
Those conversations will vary by age, but even young children can benefit from regular check-ins to learn about the pressures they’re experiencing at school or what they’re hearing from their peers. Regular chats also provide a baseline to chart a child’s state of mind and mental health, because changes in behavior are sometimes — but not always — associated with substance use.
“That constant check-in lets them know you are a safe person,” Lambert says. “It lets them know that they can bring these concerns to you.”
What are the signs of an opioid overdose?
According to the CDC, fentanyl and other synthetic opioids are most often responsible for overdose deaths. At the same time, these drugs are difficult to spot because there are no tell-tale tastes, smells or visual indicators. There are, however, signs associated with opioid overdoses. They include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What should I do if I think someone may be overdosing?
The CDC says it can be hard to tell whether a person is high or experiencing an overdose, adding that “If you aren’t sure, treat it like an overdose — you could save a life.”
Here’s what the CDC advises:
- Call 9-1-1 immediately. (Most states have laws that protect a person who is overdosing — or the person who called for help — from legal trouble.)
- Administer naloxone if available. (Naloxone is a life-saving medication that can reverse the effects of opioid overdose. It’s available in all 50 states and can be purchased from a local pharmacy without a prescription in most states. Anyone can carry naloxone, and it could potentially save a life.)
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Where can I go for more information?
There are a number of resources to learn more about the dangers of synthetic opioids like fentanyl, as well as prevention strategies and mental health supports. Here are just a few: